MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number FC-25-50-3D
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product analysis: as found condition: the axium prime coil was returned within a shipping box; within another shipping box; within plastic wrap; within an opened axium prime coil outer carton; within an opened axium prime coil inner pouch and within a dispenser coil.Visual inspection: the axium prime coil was returned without the introducer sheath.The implant coil was found to be broken from the distal end of the pusher.And damaged.No other anomalies were observed.No bends or kinks were found with the axium prime pusher.The shield coil was found stretched.The release wire coin was found against the lumen stop.The implant coil was found not attached to the pusher.The implant coil was found to have broken off from the pusher from the coil shell weld.In addition, the implant coil polypropylene filament broke off from the detach element.The implant coil was found stretched and damaged.No other anomalies were observed.Testing analysis: the axium prime coil could not be used for resistance testing with an in-house catheter due to its damaged condition.Based on the device analysis and reported information, the customer¿s ¿coil resistance/stuck in catheter¿ and ¿coil kink/damage¿ reports were confirmed.Advancing the axium prime coil against resistance would result in damage to the implant coil subsequently causing the implant coil to stretch and break off from the pusher.Possible contributing factors include the use of a damaged catheter, incompatible catheter, lack of hydration before the procedure, patient tortuous anatomy and lack of continuous flush with heparinized saline during delivery.Information regarding the patient¿s vessel tortuosity and the use of a continuous flush was not provided.The echelon-10 microcatheter used for the event was not returned.Therefore, the condition of the echelon-10 could not be assessed.The echelon-10 microcatheter has an id (inner diameter) of 0.017¿.As per the ifu, ¿axium prime detachable coils should only be delivered through a microcatheter with a minimum inside diameter of 0.0165¿ ¿ 0.017¿ with two marker bands.Therefore, the echelon-10 microcatheter was found to be compatible with the axium prime coil.The cause for the reported resistance could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information reporting that the framing coil was the first to be used in the procedure.The coil had resistance and became stuck in the echelon microcatheter.The surgeon removed the system.There was no damage noted to the catheter but the coil was observed to be damaged.The patient vessel was re-accessed and the replacement coils were delivered and detached without issue.It was noted the framing coil and all accessory devices were prepared according to the instructions for use (ifu) and the catheter was flushed continuously per ifu.There were no patient symptoms or complications associated with this event.The patient was undergoing a coil embolization procedure to treat unspecified neurovascular abnormalities.Additional information was received.The resistance occurred in the distal section of the catheter.The coil did come out of the introducer sheath smoothly.

Brand Name
AXIUM FRAMING COIL
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15136938
Report Number2029214-2022-01274
Device Sequence Number20654537
Product Code KRD
UDI-Device Identifier00847536034488
UDI-Public00847536034488
Combination Product (Y/N)N
Initial Reporter CountryID
PMA/510(K) Number
K162704
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/31/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/22/2023
Device Model NumberFC-25-50-3D
Device Catalogue NumberFC-25-50-3D
Device Lot NumberB074542
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/18/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/23/2022
Initial Report FDA Received Date07/31/2022
Date Device Manufactured08/22/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale